Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 67, NWS Las Vegas, NV

July 30, 2011Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 30, 2011, 5:21 PM PDT for Inyo County, California. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2011, 5:21 PM PDT (00:21 UTC)
Expired
Jul 30, 2011, 6:35 PM PDT
In force
74 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3685 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WGUS55 KVEF 310021
FFWVEF
CAC027-310215-
/O.NEW.KVEF.FF.W.0067.110731T0021Z-110731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT SAT JUL 30 2011

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 715 PM PDT.

* AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM
  PANAMINT SPRINGS TO 22 MILES WEST OF PANAMINT SPRINGS...OR ALONG A
  LINE EXTENDING FROM 25 MILES EAST OF OLANCHA TO 10 MILES NORTHEAST
  OF OLANCHA. THE STORMS PRODUCING FLASH FLOODING WERE NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...PANAMINT SPRINGS AND HIGHWAY 190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE OR TWITTER #NWSVEGAS.

&&

LAT...LON 3621 11751 3634 11794 3645 11782 3637 11744

$$

JH
1 follow-up statement
034 
WGUS75 KVEF 310135
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
635 PM PDT SAT JUL 30 2011

CAC027-310144-
/O.CAN.KVEF.FF.W.0067.000000T0000Z-110731T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
635 PM PDT SAT JUL 30 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL INYO
COUNTY...

THE WARNED AREA HAS NOT RECEIVED ANY HEAVY RAIN FOR QUITE SOME TIME 
AND THERE HAVE BEEN NO REPORTS OF FLOODING IN THE AREA ALONG ROUTE 
190 NEAR PANAMINT SPRINGS. 

LAT...LON 3621 11751 3634 11794 3645 11782 3637 11744

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:20 PM PDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 30, 3:20 PM PDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
320 PM PDT SAT JUL 30 2011

.SYNOPSIS...THUNDERSTORM COVERAGE IS EXPECTED TO BECOME MORE
NUMEROUS ACROSS THE REGION SUNDAY AS A LOW PRESSURE SYSTEM MOVING
FROM THE BAJA COAST UP THROUGH SOUTHEAST CALIFORNIA AND SOUTHERN
NEVADA. A DRIER SOUTHWEST FLOW WILL BEGIN TO PUSH INTO CALIFORNIA
MONDAY AND SPREAD EAST BY MID-WEEK...LIMITING THUNDERSTORMS TO
MAINLY MOHAVE COUNTY BY WEDNESDAY.
&&

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...CONSIDERABLE MOISTURE
AND UNSTABLE AIR IS ALREADY IN PLACE AND PRECIPITABLE WATER VALUES
HAVE INCREASED OVER A QUARTER INCH ACROSS MOST OF THE FORECAST AREA
SINCE FRIDAY. CONVECTIVE DEVELOPMENT HAS BEEN MOST FAVORABLE WHERE
SUNSHINE HAS BEEN MOST PLENTIFUL THIS MORNING AND EARLY
AFTERNOON...ACROSS MOHAVE AND WESTERN SAN BERNARDINO AND INYO
COUNTIES. THERE ARE SOME KEY FEATURES TO WATCH OVER THE NEXT 24
HOURS THAT WILL LIKELY ENHANCE CONVECTION. WATER VAPOR SHOWED A
CIRCULATION LIFTING UP THROUGH SOUTHERN CALIFORNIA AND THIS SHOULD
ACT AS A FOCUSING MECHANISM ACROSS WESTERN SAN BERNARDINO AND INYO
COUNTIES THROUGH THIS EVENING. THE MOST SIGNIFICANT SYSTEM WHICH
WILL COME INTO PLAY SUNDAY THROUGH SUNDAY EVENING IS A CIRCULATION
WHICH COULD BE SEEN ON SATELLITE LOOPS NEAR THE BAJA SPUR. THE NAM
AND GFS SOLUTIONS BOTH DEPICT THIS FEATURE WELL IN THE 400-200MB
POTENTIAL VORTICITY FIELDS AND BOTH BRING IT UP INTO SAN BERNARDINO
COUNTY BY 18Z SUNDAY. IT IS THEN FORECAST TO LIFT ACROSS SOUTHERN
NEVADA SUNDAY AFTERNOON AND EVENING. THIS UPPER LEVEL FEATURE SHOULD
PROVIDE SUPPORT FOR MORE EXTENSIVE COVERAGE OF THUNDERSTORMS SUNDAY
THROUGH SUNDAY NIGHT. DRIER AIR IS FORECAST TO FOLLOW THIS FEATURE
MONDAY AS A TROUGH ALONG THE WEST COAST BRINGS INCREASINGLY DRY
SOUTHWEST FLOW INTO THE REGION MONDAY AND TUESDAY FOR DIMINISHING
THUNDERSTORMS COVERAGE FROM WEST TO EAST.

.LONG TERM...OVERALL THE UPPER PATTERN DOES NOT CHANGE MUCH IN THE
PERIOD FROM LATE WEDNESDAY MORNING THROUGH NEXT WEEKEND. AN UPPER
LEVEL TROUGH IS EXPECTED TO REMAIN ALONG THE WEST COAST WHILE AN
UPPER RIDGE REMAINS CENTERED NEAR OKLAHOMA AS HAS BEEN THE CASE MUCH
OF THIS SUMMER. THE FLOW ALOFT OVER OUR AREA SHOULD MAINLY BE OUT OF
THE SOUTHWEST DURING THIS TIME PERIOD. ON WEDNESDAY DRY AND STABLE
PACIFIC AIR SHOULD CONTINUE TO MIGRATE EASTWARD...HOWEVER ENOUGH
MID-LEVEL MOISTURE IS SHOWN OVER MOHAVE AND EASTERN LINCOLN COUNTIES
TO KEEP IN THE POSSIBILITY OF AFTERNOON AND EVENING THUNDERSTORMS IN
THESE AREAS. FORECAST LI/S OFF THE GFS ARE SHOWN TO BE POSITIVE
THEN...BUT GIVEN THE PRESENCE OF MOISTURE IT WAS HARD TO GO WITH
TAKING OUT THE POSSIBILITY OF THUNDERSTORMS. BY THURSDAY DRY AND
STABLE AIR SHOULD OVERSPREAD THE ENTIRE AREA AND HOLD FIRM THROUGH
FRIDAY. SATURDAY INTO SUNDAY THERE MAY BE AN INCREASE IN MOISTURE
AGAIN INTO MOHAVE COUNTY AS BOTH THE ECMWF AND GFS SHOW A POTENTIAL
TROPICAL CYCLONE PASSING BY SOUTH OF THE MOUTH OF THE GULF OF
CALIFORNIA NEXT SATURDAY. THIS COULD INDUCE SOME SORT OF MOISTURE
PUSH INTO ARIZONA...AND DEPENDING ON WHAT GOES IN...WE COULD SEE THE
RETURN OF THUNDERSTORMS TO AT LEAST MOHAVE COUNTY BY NEXT SUNDAY.
FOR NOW THESE WERE ADDED TO THE FORECAST WITH THE REMAINDER OF THE
AREA KEPT DRY. HIGH TEMPS SHOULD WARM THROUGH THE PERIOD...WITH
READINGS AT TO A FEW DEGREES ABOVE NORMAL ESPECIALLY ON THURSDAY AND
FRIDAY.
&&

.AVIATION...FOR MCCARRAN...ONCE AGAIN THE POTENTIAL IMPACT AT THE
AIRPORT THIS EVENING AND AGAIN ON SUNDAY...MAINLY IN THE AFTERNOON
AND EVENING WILL BE THUNDERSTORMS IN AND AROUND THE LAS VEGAS
VALLEY. TSRA WILL BRING THE POSSIBILITY OF GUSTY AND ERRATIC WINDS
AND REDUCED CIGS AND VSBY IN AND NEAR THEM. TSRA CHANCES LOOK EVEN
GREATER SUNDAY THAN THIS AFTERNOON AND EVENING. OTHERWISE WINDS
SHOULD FAVOR DIURNAL DIRECTIONAL TRENDS AND SPEEDS WITH CLOUD COVER
MAINLY SCT-BKN AOA 14K FEET WITH BASES AS LOW AS 8K-12K FEET AT
TIMES AWAY FROM TSRA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE MAIN IMPACT WILL CONTINUE TO BE TSRA WITH GUSTY AND
ERRATIC WINDS AND REDUCED CIGS AND VSBY IN AND NEAR THEM. TSRA WILL
CONTINUE TO BE AROUND THROUGH THIS EVENING THEN SHOULD LESSEN IN
COVERAGE OVERNIGHT BEFORE DEVELOPING AGAIN ON SUNDAY BY THE LATE
MORNING INTO THE AFTERNOON. STORM COVERAGE ON SUNDAY AFTERNOON MAY
BE GREATER FROM A KDAG-KLAS-KIGM LINE NORTHWARD AS A DISTURBANCE IN
THE ATMOSPHERE IS EXPECTED TO MOVE NORTH ACROSS THE AREA AND ENHANCE
TSRA DEVELOPMENT. OTHERWISE WINDS WILL FAVOR TYPICAL DIURNAL
DIRECTIONS AND SPEEDS WITH CLOUD COVER MAINLY SCT-BKN AOA 14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR NVZ014.
AZ...NONE.
CA...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR CAZ519-520.
     FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR CAZ521>523.
&&

ADAIR/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 30, 2:59 AM PDT, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
259 AM PDT SAT JUL 30 2011

CAZ519-520-310700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
259 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED AGAIN THIS
AFTERNOON AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING
AT 1 PM. MELTING SNOW WILL ENHANCE THE THREAT OF FLOODING IN THE
SIERRA AND IN CREEKS AND RIVERS WHICH DRAIN OUT OF THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED AGAIN
SUNDAY...AND THE FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH
SUNDAY EVENING. THUNDERSTORM CHANCES WILL DECREASE MONDAY AS DRIER
AIR BEGINS TO MOVE IN...AND HAZARDOUS WEATHER IS NOT LIKELY
TUESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WILL BE NEEDED THROUGH THE WEEKEND.

CAZ521>523-NVZ014-310700-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-ESMERALDA AND CENTRAL NYE COUNTY-
259 AM PDT SAT JUL 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE EXPECTED THIS AFTERNOON
AND EVENING. A FLASH FLOOD WATCH IS IN EFFECT FROM 1 PM UNTIL 10
PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL BE POSSIBLE AGAIN
SUNDAY. THUNDERSTORM CHANCES WILL DECREASE MONDAY AND TUESDAY AS
DRIER AIR MOVES IN...AND HAZARDOUS WEATHER IS NOT LIKELY WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF FLOODING WILL BE NEEDED THIS AFTERNOON AND
EVENING.

AZZ001>003-036-CAZ524>527-NVZ015>022-310700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
259 AM PDT SAT JUL 30 2011 /259 AM MST SAT JUL 30 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH
FLOODING FROM HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY AND MONDAY...AND
THE MAIN THREAT WILL CONTINUE TO BE FLASH FLOODING. THUNDERSTORM
CHANCES WILL DECREASE TUESDAY AND WEDNESDAY AS DRIER AIR MOVES
IN...AND HAZARDOUS WEATHER IS NOT LIKELY THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MORGAN

In the hours before

Local storm report, Jul 30, 2:58 PM PDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 PM PDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     24 WSW OPAL MOUNTAIN RA 34.99N 117.54W
07/30/2011  E60.00 MPH       SAN BERNARDINO     CA   PUBLIC

            A TRUCK STOP EMPLOYEE AT KRAMAR JUNCTION ESTIMATED
            THUNDERSTORM WINDS OF AT LEAST 60 MPH.

&&

STACHELSKI
Local storm report, Jul 30, 4:33 PM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
433 PM PDT SAT JUL 30 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      2 ENE JOSHUA TREE       34.13N 116.28W
07/30/2011                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            STATE ROUTE 62 WAS REPORTED FLOODED WITH AROUND SIX
            INCHES OF WATER NEAR WHITE FEATHER STREET.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 5:12 PM PDTSevere Thunderstorm WarningVEFInyo22 min
Jul 30, 5:27 PM PDTAreal Flood AdvisoryVEFSan Bernardino61 min
Jul 31, 2:48 AM PDTAreal Flood AdvisoryVEFSan Bernardino117 min
Jul 31, 4:45 AM PDTAreal Flood AdvisoryVEFSan Bernardino42 min
Jul 31, 10:27 AM PDTAreal Flood AdvisoryVEFInyo2 hr
Jul 31, 1:44 PM PDTAreal Flood AdvisoryVEFSan Bernardino37 min
Jul 31, 2:34 PM PDTFlash Flood WarningVEFInyo56 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.